Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Can Concerta cause a hormonal imbalance?

I am 56 and was finally diagnosed with ADD four years ago. Prior to that I had had periodical depression as well mood swings since the age 12 and through out the years I was prescribed all sorts of anti-depressant medication as well as ECT and vagus nerve implant, none of which made any substantial difference to my mood disorders . The last medication I tried was Olanzapine which after the first two months or so made things a lot worse and my depression became permanent even after I stopped taking Olanzapine.
Concerta changed all that and for the first three and half years I was perfectly fine except the occasional headaches, palpitation and loss of appetite. But after a life time of hell I thought of little of those side effects which was why last year, I felt stable enough to leave UK and settle in a small Island in the Mediterranean where there are no sophisticated specialist medical facilities nearby.
However, things started to wrong about six months ago. Thankfully the depression has stayed away but the side effects have been getting worse and I have had to reduce my dose from 36mg to 18mg. I feel a lot less motivated but if that was the only thing I am sure I could deal with it. But I have started to feel really tired and sleepy during the day and I find getting out of bed on time absolutely impossible no matter how early I got to be bed the night before or control of my diet (cut out alcohol, no coffee after breakfast, no late dinners and so on). Furthermore when I finally manage to get out of the bed, it takes me hours to get my heard around anything beyond coffee and cigarettes.
First I thought that it might help if I took my medication earlier in the day. So for the last three days, I have kept my concerta next to my bed and have taken the dose as soon as I openned my eyes in the morning (but no earlier than 7:00). But it just doesn't work and I even fall back asleep. So, I think something else must be going wrong because I could never fall asleep during the day after taking Concerta, no matter how tired I got or how sleepy I felt.
I want to go to a doctor to ask for some tests but I want to know which ones. I used to get tests done on regular basis in UK and more often than not there was always something wrong: low testosterone, Vitamin D deficiency, abnormally high liver enzymes (fatty liver syndrome although I am not fat), etc.
My fear is that everything will show up normal or any abnormality that might show up might not be the root cause but consequences because this thing feels cyclical and to do with waking up in the mornings. Once I do get up after an hour or two it seems to go away at least until early afternoon when I get a mild headache and feel sleepy again for a few hours (I can't go to sleep in the afternoons) until around six pm.  As I said there are no specialists here and I have noticed that the local doctors only do what you ask them to do and when it comes to ADHD there are at loss.
So, I want to know:
a) Is there anything I can do to help this waking up problem to at least identify it?
b) What test(s) should I specifically ask for?

I would be really grateful because this thing is getting out of control and doesn't seem to want to go by itself. I don't think I can travel like this.
1 Responses
189897 tn?1441126518
COMMUNITY LEADER
    Well, I am no doctor and I will see if I can get your post sent to a more appropriate forum.
    However, I doubt that the Concerta is the problem.  If you were successfully on it for two plus years, it is not going to suddenly start causing you problems.  Unless, you had started taking something like Prozac or Paxill, which allows it to build up in your system.  But the side effects would be different.  
    Also some things like orange juice taken within one hour of the medication will block its effectiveness.   And a high protein diet breakfast will make it more effective.  So thats something that you can easily try.
   My first thought would be sleep apnea.   Lack of sleep at night can seriously mess you up.  Usually, you are not even aware of it.  That would explain the way you feel, and why it is so hard to get going in the morning.
   I certainly would have thyroid levels checked out, along with iron levels, etc.   Basically, a good blood analysis looking at all factors.
   You never really mentioned what the side effects were of the Concerta that was bothering you.  You have gone from a mid range dose to the smallest dose. Maybe, you should try going another way to a higher dose - here again, I don't know what the side effects were.   And, of course, you are taking a methylphenidate.  How do you respond to an Adderall based medication?
    Hope this helps a bit.    Oh, you didn't say if you were on any other meds?  That is important to know.
     Let me know what you find out.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?